Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 25, 2023, 9:34 AM CDT for Graham County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2023, 9:34 AM CDT (14:34 UTC)
- Expired
- May 25, 2023, 12:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, KS
The radar
The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 7:09 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 25, 7:09 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 609 AM MDT Thu May 25 2023 .UPDATE... Issued at 606 AM MDT Thu May 25 2023 Patchy fog has developed along and east of Highway 25 this morning with multiple ASOS and AWOS sites reporting visibility as low as 3SM thus far. The fog over that part of the area seems to be confined to locales where a more ESE flow is occurring at. The fog across east Colorado looks to be on track with some reduction in visibility seen on the CDOT camera just west of Flagler. && .SHORT TERM...(Today and through Sunday morning) Issued at 218 AM MDT Thu May 25 2023 A batch of light to moderate rainfall continues mainly south of I-70 in west Kansas. Along and north of the Interstate RAP soundings do show dry mid levels which I believe is what is inhibiting any northward propagation of the rain that CAMS such as the HRRR is indicating. Have also noticed that the HRRR and NAMNEST has been fairly consistent in developing an MCV within this batch of rainfall into the early morning hours; if this MCV does indeed develop south of the Interstate that would put questions into the coverage and location for rainfall for tomorrow. It seems as if the NAM has been doing the best the evolution for this first batch of precipitation so I have leaned the overall pops forecast towards that. On the back end of this area of rainfall, patchy dense fog may develop across portions of east Colorado around sunrise due to boundary layer saturation. Nighttime Microphysics appears to show an area of fog/low stratus developing northward across Otero, Bent and Kiowa counties in Colorado as of typing this; will continue to monitor this through the morning hours. For Thursday, partly to mostly cloudy skies are forecast for the majority of the day with high temperatures in the upper 60s to mid 70s. MCV is forecast to track ENE across the area with the better potential for showers and embedded storms mainly along and east of Highway 83. The marginal risk for severe storms has virtually been removed from the CWA; due to concerns for how well the environment is able to recover. Another area of storms is forecast to develop across Colorado and move east as a surface low develops. Even though as of now the severe risk has been removed both the HRRR and RAP do show a narrow corridor across Cheyenne County CO of overlapping 0- 3km CAPE and surface vorticity which may lead to a conditional landspout potential in the late afternoon to early evening if conditions can come together. Nevertheless sub severe hail and gusty winds will be possible with the strongest storms. The relative greatest hazard appears to be the potential for heavy rain and localized flash flooding as PWATS remain around 0.90 to 1 inch across the area. The entire forecast area remains in a marginal area for excessive rainfall from the WPC. Essentially a rinse and repeat forecast for Friday and Saturday with rainfall developing across Colorado and trekking east across the area through the night. The overall severe potential remains low due to weak shear. I did notice that MUCAPE on Saturday is around 1500 j/kg according to forecast soundings, however with shear less than 20 knots convective evolutions should favor an MCS. However, if an updraft can be strong enough then perhaps and isolated instance of severe hail could be realized. PWAT values each day remain around 1- 1.2 inches which favors heavy rainfall and flash flooding potential into the weekend; especially for areas that sees rainfall from previous days. Such as for today the entire area is outlooked in a marginal for excessive rainfall, especially if training of storms does occur. High temperatures each day are forecast in the upper 60s to mid 70s. Perhaps the most noticeable weather feature into the weekend will be breezy winds gusting 30-35 mph during each afternoon as a tight pressure gradient sets up with lee troughing. Due to the amount of low level moisture that looks to be present the potential for patchy fog, perhaps dense at times remains possible each morning. Due to overall uncertainty of coverage for Friday through Sunday mornings will keep out of the forecast for now. .LONG TERM...(Sunday through Wednesday) Issued at 110 AM MDT Thu May 25 2023 Sunday...500mb flow features low pressure off the California coast with an upper ridge over the Great Lakes. Our part of the country is under weak flow aloft with 0-6km wind speeds around 15-20kts during the day, decreasing below 10kts during the night. GFS PWAT values slowly decrease during the night with an average of 0.7 to 1.0 inches. GFS/ECMWF/GEM 850-500mb relative humidity forecasts due suggest some weather systems moving through the weak flow aloft, supporting at least a chance for showers and thunderstorms. Stronger storms could produce some heavy rainfall given the PWAT values and somewhat slow steering winds. NBM high temperatures in the middle 70s around 80 look good when compared to GFS/ECMWF/GEM 850mb temperatures with typical mixing. Low temperatures are forecast to be in the lower to upper 50s. Monday...not a whole lot of change at 500mb. GFS/ECMWF/GEM 850-500mb relative humidity forecasts show some drying/lower humidity in the morning with no rainfall forecast. With diurnal heating we should see at least scattered afternoon thunderstorms, possibly moving off the Colorado front range and into far eastern Colorado during the afternoon. Any of this convection moves east or east-northeast during the night. With the 0-6km wind speeds generally under 10kts through the period, any rainfall could be heavy at times as PWAT values remain in the 0.9 to 1.25 inch range. High temperatures are forecast to be in the upper 70s to middle 80s with low temperatures in the lower to upper 50s. Tuesday...we remain under very weak steering flow in the 0-6km layer with speeds up to 15kts. PWAT values rise slightly, peaking in the 1 to 1.3 inch range during the night. With GFS/GEM 850-500mb relative humidity fields showing some kind of disturbance moving into the area from the west or southwest during the afternoon and overnight hours, chance pops look ok. Again, heavy rainfall possible given weak steering flow. High temperatures are forecast to be in the lower to middle 80s with low temperatures in the lower to upper 50s. Wednesday...500mb flow is a little more established from the south as a trough to our west looks to expand. Rainfall chances look better compared to the prior few days. With PWAT values in the 1 to 1.4 inch range and 0-6km wind speeds generally under 15kts, locally heavy rainfall threat looks a bit higher compared to the prior few days. High temperatures are forecast to be in the upper 70s to middle 80s with low temperatures in the lower 50s to around 60. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 439 AM MDT Thu May 25 2023 An MCV south of I-70 is creating hit and miss showers across the area. These are anticipated to increase in coverage and impact KMCK late morning. Additional thunderstorm chances continue through the afternoon through Thursday night. For KGLD, guidance is hinting at a period of stratus developing around 13Z, this seems reasonable as stratus has developed on the back edge of the main area of clouds across Colorado so will introduce a tempo for this potential. VFR conditions return late afternoon. Another round of stratus returns Thursday night into Friday morning, some guidance is hinting at IFR conditions during this time. I will not introduce this TAF period as confidence is low in that so will go with the more reasonable MVFR at this time. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...Trigg SHORT TERM...Trigg LONG TERM...99 AVIATION...Trigg
Hazardous weather outlook, May 25, 7:05 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 605 AM MDT Thu May 25 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 605 AM MDT Thu May 25 2023 /705 AM CDT Thu May 25 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Thunderstorms with locally excessive rainfall are forecast through the morning commute south of Interstate 70. Patchy fog with visibilities as low as one mile may develop across east Colorado around sunrise. This does include the I-70 corridor across Kit Carson county Colorado. Additional patchy fog has developed east of Highway 25. Be prepared for rapid reductions in visibility if traveling. Additional showers and storms with heavy rainfall are forecast along and east of Highway 83 through the afternoon with an additional round moving east across Colorado during the evening hours. A conditional chance for an isolated severe storm exists across Cheyenne county Colorado during the evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... For Friday through Friday night, additional showers and storms are forecast to develop. A severe storm or two remains possible during the afternoon and evening hours for those along and west of a line from Haigler to Tribune. The threat for excessive rainfall and flooding or flash flooding continues. For the periods Saturday through Wednesday, chances for showers and thunderstorms continues. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Thursday afternoon. Any reports of flooding are encouraged to be reported to local dispatch or NWS Goodland.
In the hours before
Local storm report, May 25, 6:45 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 AM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM HEAVY RAIN 10 S SHARON SPRINGS 38.75N 101.75W
05/25/2023 M1.12 INCH WALLACE KS COCORAHS
TOTAL THROUGH THIS MORNING.
&&
TTLocal storm report, May 25, 7:12 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 AM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM HEAVY RAIN LEOTI 38.48N 101.36W
05/25/2023 M1.68 INCH WICHITA KS COCORAHS
TOTAL RAINFALL THROUGH SUNRISE THIS MORNING.
&&
TTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:47 PM CDT | Special Weather Statement | GLD | Greeley | 28 min |
| May 24, 10:15 PM CDT | Special Weather Statement | GLD | Greeley, Wallace, Wichita | 45 min |
| May 25, 12:48 PM CDT | Areal Flood Warning | GLD | Graham | 12 hr |
| May 25, 2:34 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 3 hr |
| May 25, 4:37 PM CDT | Special Weather Statement | GLD | Sheridan | 23 min |
| May 25, 5:30 PM CDT | Flash Flood Warning | GLD | Sheridan | 4 hr |
| May 24, 7:14 PM CDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 24, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| May 24, 7:39 PM CDT | Special Weather Statement | GLD | Yuma | 36 min |
| May 24, 8:15 PM CDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| May 24, 8:47 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.